Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    scared of medication
    avatar
    jeannech posted:
    Hi all,

    I am new to this forum. I am 53. I'm 5'1" and 105 lbs. This past year I lost 23 lbs due to digestive issues. No causes were found for the weight loss and digestive problems (both a gastro doc and the endocrinologist looked into it), so the weight loss was chalked up to IBS and dietary changes (gluten free and low fat). Digestive problems are not resolved but they are better and the weight loss has stopped.

    Three years ago I had my first bone density test. It seemed like a good idea given that both of my parents had osteoporosis and had suffered compression fractures in their spines when they were in their 70s and 80's. I did see the pain my parents endured, especially my mother, and I would say that although she had a number of health problems at the end of her life, it was probably the osteoporosis that most directly led to her death at 78.

    The first test three years ago revealed osteoporosis. The numbers were just over the hump into osteoporosis. I didn't want to take medication, and my GP seemed comfortable with that decision. I took calcium for a little while and then stopped. I exercised regularly, though my preferences were bicycling and kayaking, not weightbearing. I do yoga, though, which should count for something. I also teach for a living, so I'm on my feet for 4-5 hours during each work day.

    Fast forward to now...in Oct I had a new scan, and the numbers were much worse: -3.6 in the spine and -3.1 in the left femoral neck and -2.5 in the hip. I don't know for sure, but I do wonder if the weight loss had something to do with this. At one point, the digestive problems were so bad that I was subsisting on chicken soup and I'm sure I was not getting enough calories. Again, though, the problems did eventually improve and now I am eating what I feel like is a healthy diet and a normal amount of food.

    The endocrinologist has prescribed actonel. I picked it up yesterday. I was already hesistant, and now that I've read about the side effects, I just don't know. I've never broken a bone in my life. In fact, last March, my husband and I crashed on our recumbent tandem trike. He broke his leg in two places and I suffered only bruises and scrapes. Granted, we fell in different ways, but still. I don't have back pain except mild pain occasionally after long paper grading sessions (poor posture...nothing that seems unusual there)

    So I gather my numbers are very bad. But it's hard to start taking the medication given the side effects, the struggle I had this past year with digestion and weight loss, and the fact that I don't have any osteoporosis symptoms.

    I am wondering if I can make progress with calcium, vitamin D, and exercise. I've replaced the bicycling with walking, often 7 miles or so at a time. I still do the yoga. I'm willing to hire a personal trainer. I actually like to exercise, so that's not a problem (sometimes time is though...I will admit).

    Sorry for the epic post, but any advice is appreciated.

    Jeanne
     
    avatar
    bonebabe responded:
    Wow, a lot to cover.

    My guess is that it wasn't your weight loss as much as your absorption issues that lowered your numbers. Also, you may have been going through menopause at that time and you can lose up to 20% of your bone mass the year going into and through menopause.

    Also, with the digestive issues, you probably never reached your peak bone mass; therefore, your numbers were probably low to start with.

    I'm surprised your doctor prescribed an oral bisphosphonate. The chances of your getting the max benefit from it are slim. I would suggest that you talk with him about an alternative - maybe Reclast, which is an annual IV infusion. Takes about 20 minutes and is good for a year.

    Then there's Evista, which is a synthetic hormone that has no effect on breast tissue. Boniva also comes in injection form - quarterly I believe.

    The trick is that in order for ANY of these medications to work, you must get 1200 mg of calcium into your body daily. We advise to get as much as you can from diet and then supplement. Your body will only absorb 500 mg at a time, so spread it out throughout the day.

    To see what you're getting from food, look at the labels. Calcium is usually given as a %. To add the mg, drop the % and substitute a 0. Ex: 25% = 250 mg of calcium.

    Vit D also is necessary. It's what sends the calcium to the bones. If your doctor hasn't checked your Vit D levels, ask for it. You need 1000-2000 IU/day. If you're low, the doctor will most likely prescribe a booster dose of 50,000 IU for about 12 weeks.

    T-scores. Yes, yours are low. The good news is that you haven't fractured, that you're active and that low T-scores in a person your age are not as critical as in an older person.

    However....you need a medication. Without it, your fracture risk is only going to increase. With these scores, you will never get into the normal range. Your goal is to reduce your risk of fracturing and to stabilize. You don't want to lose any more bone mass. Only a medication will do that. Your risk of fracturing - which would subsequently change your lifestyle - will greatly increase each year that you delay. That's ground you won't recover.

    Yoga - yes, it's beneficial and great for the balance - which reduces your fall risk. Just be aware that you should never twist the spine or bend forward from the spine. Either sit those moves out or substitute. While you may not have pain when you do them, the tiny struts in the vertebrae (the honeycomb bone) break. You don't feel this. Once the last one in a vertebra breaks, your spine collapses and you have a compression fracture. As you saw with your parents, it's awful. The repetitive movements are what contribute to this. Avoid them.

    Medication side effects: Forget about them, except the gastric ones in your case. The meds have all been proven, in controlled clinical trials, to reduce your fracture risk. People love to talk about their misery, not so much their non-issues. Prednisone, for example, has just horrible side effects, yet it saves lives. Chemo too. You have to weigh your fracture risk against any possible side effects. Some people have them, some don't.

    Go to the National Osteoporosis Foundation website (www.nof.org) for a lot of good information on all this. They have an excellent comparison chart of all the meds as well as an informative FAQ section.

    Hope I've addressed all your concerns.

    FYI - I've worked in an internationally accredited hospital based osteoporosis center for 20 years. We see about 2000 patients yearly. There's nothing I haven't seen or heard. I can tell you, not one of our patients has experienced jaw necrosis or femur fracture from a medication. Just sayin'.
     
    avatar
    jeannech replied to bonebabe's response:
    Thank you for your thoughtful and detailed response.
     
    avatar
    Leigh5571 responded:
    If you want to try something more natural do Fosteum Plus!! It's a non hormone/estrogen alternative. Still a prescription but grows bone- Calcium & D vitamins don't do much at all!


    Helpful Tips

    Comment
    Good luck... More
    Was this Helpful?
    2 of 3 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the National Osteoporosis Foundation website